Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 61, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 18, 2003, 12:45 PM CDT for Cumberland County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 12:45 PM CDT (17:45 UTC)
- Expired
- Jun 18, 2003, 4:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Cumberland County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 181748
FFWBNA
TNC035-182130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CUMBERLAND COUNTY IN TENNESSEE
THIS INCLUDES THE CITIES OF CROSSVILLE AND CRAB ORCHARD
* UNTIL 430 PM CDT
* AT 1235 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EASTERN CUMBERLAND
COUNTY...ALONG AND EAST OF HIGHWAY 127. THE STORMS WERE MOVING
NORTHEAST AT 20 MPH.
* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS
EASTERN CUMBERLAND COUNTY THROUGH 2 PM CDT. RADAR ESTIMATED
BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.
AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE WHICH WILL
LIKELY CAUSE FLASH FLOODING ALONG SMALL STREAMS AND CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.
&&
LAT...LON 3592 8502 3579 8506 3577 8497 3581 8483
3592 8469 3604 8477 3613 8490
$$
051 follow-up statement
000 WGUS74 KOHX 181931 FFSBNA TNC035-182130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT WED JUN 18 2003 ...A FLASH FLOOD WARNING CONTINUES FOR EASTERN CUMBERLAND COUNTY UNTIL 430 PM CDT... CITIES AFFECTED INCLUDE CROSSVILLE...FAIRFIELD GLADE...AND CRAB ORCHARD. AT 220 PM CDT...WEATHER RADAR INDICATED MODERATE RAIN CONTINUING TO FALL OVER EASTERN CUMBERLAND COUNTY. RADAR ESTIMATES OF RAINFALL INDICATE BETWEEN TWO AND FOUR INCHES OF RAIN HAS FALLEN ALONG INTERSTATE 40 AND HIGHWAY 70 IN EXTREME EASTERN CUMBERLAND COUNTY. TENNESSEE DEPARTMENT OF TRANSPORTATION REPORTED HIGH WATER OVER HIGHWAY 70 AT CRAB ORCHARD AND ON HIGHWAY 68 NEAR GRASSY COVE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE. $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:45 AM CDT, 3 hours earlier.
Area forecast discussion, Jun 18, 9:45 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 945 AM CDT WED JUN 18 2003 SURFACE ANALYSIS STILL SHOWING WEAK BOUNDARY SITTING VERY NEAR THE TN/KY BORDER THIS MORNING. 12Z UA ANALYSIS SHOWING WEAK H7/H5 LOWS OVER AR. DEEPEST MOISTURE SITTING JUST SOUTH OF THE CWA. LATEST AVAILABLE MODELS PROGGING BOUNDARY TO STAY NEAR THE TN/KY BORDER THROUGH THE DAY...WITH PLENTY OF MOISTURE TO WORK WITH. POPS AND TEMPS SEEMINGLY OKAY THUS...DO NOT PLAN ANY CHANGES AT THIS TIME. 07 .BNA...NONE.
Hazardous weather outlook, Jun 18, 5:30 AM CDT, 7 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MIDDLE TENNESSEE...ESPECIALLY DURING THE AFTERNOON AND EVENING. SLOW MOVING STORMS WITH HEAVY DOWNPOURS ARE EXPECTED...CREATING A CHANCE FOR LOCALIZED FLASH FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAIN AND ISOLATED SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. A BREAK FROM RAIN IS EXPECTED FOR FRIDAY AND SATURDAY. CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH ISOLATED SEVERE WEATHER POSSIBILITIES WILL RETURN SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF FLASH FLOODING OR SEVERE WEATHER. WIDESPREAD ACTIVATION IS NOT EXPECTED. 13
In the hours before
Local storm report, Jun 18, 6:54 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0654 AM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM CLARKSVILLE TN FLASH FLOOD
06/18/03 MONTGOMERY STREETS AND ROADS FLOODED
COUNTY WIDE
BOYDLocal storm report, Jun 18, 10:19 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM PORTLAND TN FLASH FLOOD
06/18/03 SUMNER TDOT REPORTED HIGH WATER
ON ROADS FROM 5 AM-7AM CDT
IN THE VICINITY OF WHITE
HOUSE AND PORTLAND. MANY
BIG CREEKS WERE RUNNING
BANK FULL.
0430 AM 10 SW CLARKSVILLE TN FLASH FLOOD
06/18/03 MONTGOMERY 911 CENTER REPORTED THE
PALMYRA AND HACKBERRY
COMMUNITIES HIT THE HARDEST
BY FLASH FLOODING. PART OF
HEMBREE LANE WAS WASHED
AWAY. RESIDENTS WERE CUT
OFF FROM THEIR HOMES DUE TO
HIGH WATER ON BUDDS CREEK
ROAD AND VERNON CREEK ROAD.
FLOODING ALSO OCCURRED ON
LOUISE CREEK ROAD...LOCUST
GROVE ROAD...AND SHALLOW
BRIDGE ROAD. A COMMAND POST
WAS SET UP NEAR PALMYRA TO
HELP FLOOD VICTIMS.
ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:47 AM CDT | Flash Flood Warning | OHX | Montgomery | 2 hr |
| Jun 18, 5:03 AM CDT | Flash Flood Warning | OHX | Sumner | 117 min |
| Jun 18, 2:25 PM CDT | Flash Flood Warning | OHX | Fentress | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.